Alert archive / Pennsylvania / Special Weather Statements in 2018

Special Weather Statement, NWS State College, PA

May 10, 2018Union County, Pennsylvania

NWS State College, PA issued this special weather statement at May 10, 2018, 3:21 PM EDT for Union County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 3:21 PM EDT (19:21 UTC)
Expired
May 10, 2018, 4:00 PM EDT
In force
39 min
Issued by
NWS State College, PA

County Union County, PA

The radar

The State College radar (KCCX), 83 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS81 KCTP 101921
SPSCTP

Special Weather Statement
National Weather Service State College PA
321 PM EDT THU MAY 10 2018
 
PAZ019-049-102000-
Union PA-Southern Centre PA-
321 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF UNION COUNTY UNTIL 400
PM EDT...

At 320 PM EDT, Doppler radar indicated a strong thunderstorm over
Laurelton Center, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Lewisburg, Mifflinburg, Weikert, Winfield, R.B. Winter State Park,
Linntown, Forest Hill, Laurelton Center, Sand Bridge State Park,
Vicksburg, Penns Creek, McCall Dam State Park, Hartleton, New Berlin
and Bucknell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4089 7683 4089 7694 4086 7702 4087 7706
      4083 7724 4084 7731 4101 7728 4102 7723
      4101 7687 4095 7687 4091 7685 4088 7681
TIME...MOT...LOC 1920Z 278DEG 24KT 4092 7719 

$$

Steinbugl

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 10, 3:00 PM EDT, 21 minutes earlier.

Area forecast discussion, May 10, 3:00 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
300 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will move across the region today. A slow moving
warm front will stall over or very near Pennsylvanian later in
the week into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

A frontal system push southeast across central Pa through this
evening and tonight. Showers and thunderstorms developing in the
warm sector will persist through shortly after sunset.

The latest HRRR shows isolated to scattered convection
developing across central Pa....then fading quickly after 23Z.
Most of CWA remains in marginal risk for severe with far
southerastern counties in a slight risk.

Showers will dwindle rapidly with the fropa with just a few
leftover showers lingering into the early evening hours. It will
get kinda chilly over the NRN Mountains, dropping into the mid
and upper 30s. the remainder of the area will see lows generally
in the upper 40s to mid 50s.

&&

.SHORT TERM /FRIDAY/...
Drier conditions will last into early Friday as high pressure
briefly visits the area in the wake of today's cold front.
However the front is made to stall out just south of PA to make
a fairly quick return northward, bringing a return chance of
showers to my western zones before the day is out. It will be
about 5-10 deg cooler than today withs in the 60s to around 70
along the MD border.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The extended forecast looks unsettled as the warm front slows
or stalls under the westerly flow aloft. The wavy frontal
boundary will be the focus for rain/T-storms but the models are
not in agreement with the details of exactly where the front
will stall. Overall model trends support a tilt toward a wetter
forecast even into early next week. The front will separate
much cooler air to the north from very warm/humid air to the
south so the potential for some big temperatures busts are in
the offing with the frontal position likely to be most
influenced in the short term by convective developments that
the various models develop in the fast flow aloft over the next
several days.

Poor model agreement and below average confidence with the
precip forecast hinging on the location of the front creates a
situation to not deviate much from blended ensemble guidance.

Saturday should be quite warm across the southern 1/2 of the
area (upper 70s to mid 80s) followed by a cool down (mid 60s to
low 70s) for Sunday (Mother's Day). Temps are projected to trend
warmer into the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A frontal system will push southeast across central Pa this
evening and tonight. Showers and thunderstorms preceding the
front could produce brief reductions at all airfields other than
KBFD. A few of the thunderstorms could contain brief, strong
wind gusts, especially in the vicinity of KMDT/KLNS.

Predominantly VFR and a diminishing northwest breeze is
expected behind the cold front this evening. However, model
soundings indicate tempo MVFR cigs are possible over the
northwest mountains (KBFD).

Outlook...

Fri...No sig wx expected.

Sat...Low cigs poss N Mtns. PM tsra impacts poss southern tier.

Sun...Rain/low cigs possible.

Mon...AM rain/low cigs possible.

Tue...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner
NEAR TERM...Gartner
SHORT TERM...La Corte/Gartner
LONG TERM...La Corte
AVIATION...Fitzgerald/Gartner
Hazardous weather outlook, May 10, 1:27 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
127 PM EDT Thu May 10 2018

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-111730-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-
127 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms with gusty winds are possible Thursday
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-063>066-111730-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
127 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater are
possible Thursday afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-111730-
Warren-
127 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Special weather statement, May 10, 2:13 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
213 PM EDT THU MAY 10 2018

PAZ005-006-010>012-037-101930-
McKean PA-Potter PA-Northern Clinton PA-Cameron PA-Tioga PA-Elk PA-
213 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...MCKEAN...POTTER...
CAMERON...TIOGA...AND CLINTON COUNTIES UNTIL 330 PM EDT...

At 212 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Westfield to near Lyman Run State Park to near
Sizerville to near Truman. Movement was east at 30 mph.

Pea size hail and wind gusts between 40 and 50 mph are possible.

Strong thunderstorms will be near...
  Westfield, Galeton and Lyman Run State Park around 220 PM EDT.
  Gaines around 235 PM EDT.
  Cameron, Elkland and Keeneyville around 240 PM EDT.
  Leonard Harrison State Park around 245 PM EDT.
  Cherry Springs State Park around 250 PM EDT.
  Wellsboro, Stevenson Dam and Morris around 255 PM EDT.

Other locations impacted by these storms include Knoxville, Osceola,
Tioga, Roseville and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

Persons in campgrounds or hiking should consider seeking sturdy
shelter until these storms pass.

&&

LAT...LON 4199 7692 4160 7687 4157 7694 4155 7696
      4154 7760 4147 7760 4137 7773 4145 7867
      4165 7856 4181 7831 4188 7795 4200 7787
      4199 7762 4200 7747
TIME...MOT...LOC 1812Z 271DEG 28KT 4193 7758 4170 7773 4162 7823 4147
7846

Lambert
Special weather statement, May 10, 2:24 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
224 PM EDT THU MAY 10 2018

PAZ017>019-024>026-101945-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
224 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD...
HUNTINGDON...CENTRE...BLAIR...AND CAMBRIA COUNTIES UNTIL 345 PM
EDT...

At 223 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Pine Glen to near Jeffries to 9 miles southwest
of Curwensville to 7 miles north of Indiana. Movement was east at 40
mph.

Pea size hail and brief wind gusts up to 50 mph are possible.

Locations impacted include...
State College, Clearfield, Hollidaysburg, Bellefonte, Nanty-Glo,
Altoona, Ebensburg, Tyrone, Monument, Pine Grove Mills, Bellwood,
Spruce Creek, Pine Glen, Houtzdale, Loretto, Blanchard, Blandburg,
Philipsburg, Rock Springs and Franklinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds or hiking should consider seeking sturdy
shelter until these storms pass.

&&

LAT...LON 4072 7880 4092 7880 4101 7851 4114 7830
      4114 7801 4118 7797 4121 7797 4121 7794
      4125 7790 4118 7790 4118 7779 4115 7779
      4111 7775 4111 7766 4106 7756 4105 7758
      4096 7751 4039 7842 4046 7893
TIME...MOT...LOC 1823Z 275DEG 34KT 4108 7808 4093 7846 4086 7862 4073
7913

Lambert
Special weather statement, May 10, 2:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service State College PA
238 PM EDT THU MAY 10 2018

PAZ010>012-101930-
Northern Clinton PA-Cameron PA-Elk PA-
238 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CAMERON...AND
CLINTON COUNTIES UNTIL 330 PM EDT...

At 238 PM EDT, Doppler radar indicated a strong thunderstorm over
Medix Run, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible.

This strong thunderstorm will be near...
  Hicks Run around 250 PM EDT.
  Stevenson Dam around 310 PM EDT.
  Kettle Creek State Park and Keating around 320 PM EDT.

Other locations impacted by this storm include Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4124 7791 4123 7792 4123 7794 4121 7794
      4126 7846 4140 7846 4144 7788
TIME...MOT...LOC 1838Z 268DEG 32KT 4133 7841

Lambert
Special weather statement, May 10, 2:46 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
246 PM EDT THU MAY 10 2018

PAZ026-028-033>036-056-063-102000-
Perry PA-Bedford PA-Fulton PA-Somerset PA-Franklin PA-Cumberland PA-
Juniata PA-Huntingdon PA-
246 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
FRANKLIN...JUNIATA...SOMERSET...FULTON...PERRY...AND CUMBERLAND
COUNTIES UNTIL 400 PM EDT...

At 245 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Rockhill Furnace to Sideling Hill Rest Area
to near Buffalo Mills to near Mount Davis to 6 miles west of
Friendsville. Movement was east at 45 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Strong thunderstorms will be near...
  Buffalo Mills, Rockhill Furnace and Waterfall around 250 PM EDT.
  Fort Littleton around 255 PM EDT.
  Bedford and Ursina around 300 PM EDT.
  Big Spring State Park, Fannettsburg and Doylesburg around 305 PM
  EDT.
  Willow Hill, Perulack and East Waterford around 310 PM EDT.
  Roxbury and Everett around 315 PM EDT.

Other locations impacted by these storms include Orrstown, Saltillo,
Addison, Blain and Shade Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3973 7941 3978 7939 3978 7935 3983 7937
      3993 7913 4009 7836 4033 7796 4045 7711
      4037 7709 4012 7724 3998 7771 3990 7822
      3972 7858
TIME...MOT...LOC 1845Z 264DEG 37KT 4024 7794 4009 7809 3994 7871 3986
7919 3970 7953

Lambert
Special weather statement, May 10, 3:13 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
313 PM EDT THU MAY 10 2018

PAZ018-024>028-033-034-102015-
Bedford PA-Northern Centre PA-Somerset PA-Blair PA-Cambria PA-
Juniata PA-Huntingdon PA-Mifflin PA-
313 PM EDT THU MAY 10 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
MIFFLIN...JUNIATA...SOMERSET...BLAIR...AND CAMBRIA COUNTIES UNTIL 415
PM EDT...

At 312 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Tyrone to Carrolltown to near Nanty-Glo to
near Derry to Mount Pleasant. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph are possible.

Strong thunderstorms will be near...
  Tyrone, Nanty-Glo and Vinco around 320 PM EDT.
  Ebensburg, Bald Eagle and Birmingham around 325 PM EDT.
  Warriors Mark, St. Michael and Gallitzin around 330 PM EDT.
  Portage, Johnstown and Westmont around 335 PM EDT.
  Altoona, Belmont and Tire Hill around 340 PM EDT.
  Windber, Scalp Level and Paint around 345 PM EDT.

Other locations impacted by these storms include Mundys Corner, Elim,
Atkinson Mills, Petersburg and Jennerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4012 7921 4012 7917 4071 7880 4073 7836
      4076 7837 4079 7829 4076 7820 4074 7823
      4074 7812 4054 7740 4023 7806 4007 7831
      3994 7886 4004 7930
TIME...MOT...LOC 1912Z 287DEG 31KT 4072 7833 4062 7869 4046 7891 4032
7919 4015 7953

Lambert
Special weather statement, May 10, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
321 PM EDT THU MAY 10 2018

PAZ019-049-102000-
Union PA-Southern Centre PA-
321 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF UNION COUNTY UNTIL 400
PM EDT...

At 320 PM EDT, Doppler radar indicated a strong thunderstorm over
Laurelton Center, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Lewisburg, Mifflinburg, Weikert, Winfield, R.B. Winter State Park,
Linntown, Forest Hill, Laurelton Center, Sand Bridge State Park,
Vicksburg, Penns Creek, McCall Dam State Park, Hartleton, New Berlin
and Bucknell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4089 7683 4089 7694 4086 7702 4087 7706
      4083 7724 4084 7731 4101 7728 4102 7723
      4101 7687 4095 7687 4091 7685 4088 7681
TIME...MOT...LOC 1920Z 278DEG 24KT 4092 7719

Steinbugl

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:04 PM EDTSpecial Weather StatementCTPWarren56 min
May 10, 1:22 PM EDTSpecial Weather StatementCTPElk, McKean68 min
May 10, 2:13 PM EDTSpecial Weather StatementCTPCameron, Potter, Tioga77 min
May 10, 2:24 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clearfield81 min
May 10, 2:38 PM EDTSpecial Weather StatementCTPCameron52 min
May 10, 2:46 PM EDTSpecial Weather StatementCTPBedford, Cumberland, Perry74 min
May 10, 3:13 PM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon, Mifflin, Somerset62 min
May 10, 3:39 PM EDTSpecial Weather StatementCTPMifflin36 min
May 10, 3:44 PM EDTSpecial Weather StatementCTPLycoming, Sullivan76 min
May 10, 3:52 PM EDTSpecial Weather StatementCTPAdams, Franklin, Fulton68 min
May 10, 4:04 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin56 min
May 10, 4:12 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin63 min
May 10, 4:19 PM EDTSpecial Weather StatementCTPBedford, Huntingdon, Somerset56 min
May 10, 4:37 PM EDTSevere Thunderstorm WarningCTPJuniata, Northumberland, Perry, Snyder, Union53 min
May 10, 4:56 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon64 min
May 10, 5:00 PM EDTSpecial Weather StatementCTPSullivan60 min
May 10, 5:11 PM EDTSevere Thunderstorm WarningCTPAdams, York49 min
May 10, 5:45 PM EDTSevere Thunderstorm WarningCTPYork45 min
May 10, 6:01 PM EDTSpecial Weather StatementCTPLebanon59 min
May 10, 6:14 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon61 min
May 10, 7:31 PM EDTSpecial Weather StatementCTPLancaster44 min

Nearby

Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.